Deprescribing and Tapering Benzodiazepines

Deprescribing (or tapering) benzodiazepines is an important clinical skill. While there may be some indication for long-term use of benzodiazepines for certain individuals, most individuals on benzodiazepines do not need to be on it long-term! When tapering benzodiazepines, consider the duration of treatment, the dose, and the half-life of the benzodiazepine. If the patient has been on the benzodiazepine for more than 12 weeks, taper at a rate of 10-25% per week. Towards the later part of the taper, the taper should be slowed down more.

Several jurisdictions and organizations have published recommendations on how to switch/taper benzodiazepines.

Guidelines

Deprescribing.org[1] World Health Organization San Francisco Health Plan
Jurisdiction Canada WHO US
Link Download WHO Clinical Guidelines (2009) Download
  • The length of time between each dose reduction should be based on the presence and severity of withdrawal symptoms.
  • The longer the interval between reductions, the more comfortable and safer the withdrawal (there should be at least 1 week between dose reductions).
    • Abrupt cessation of benzodiazepines after chronic use (i.e. - more than several months) can cause seizures so the dose should always be gradually reduced.
  • Benzodiazepine withdrawal symptoms can fluctuate and intensity of the symptoms do not always decrease in a steady fashion.
  • If withdrawal symptoms worsen, stay with the current dose until symptoms resolve. Symptomatic treatment with adjunctive non-benzodiazepine medications can be used in cases where residual withdrawal symptoms are severe or are persistent.[2]

Withdrawal management alone is unlikely to lead to sustained abstinence from benzodiazepines. Psychosocial treatment is just as important! If patients were on a benzodiazepine for an underlying psychiatric disorder, these psychiatric disorders must also be treated, or the risk of benzodiazepine use will be extremely high again.